top of page

Creating a Culture of Wellness

These programs focus on making the county healthier. 

How do opioids effect people?

Opioids help relieve physical pain and can also make people feel good emotionally. People who use opioids regularly can develop a tolerance. A tolerance means they will need to take more opioids more often to feel the same as when they first started taking them. It only takes 10 days to develop an addiction to opioids. An addiction is when your mind and body tell you to take opioids, even if you don’t have to take them for a medical reason. 

People who are addicted to opioids and try to cut back or stop using opioids will go through withdrawal. Withdrawal symptoms include intense muscle and bone pain, muscle spasms, cold flashes with goose bumps, vomiting, and not sleeping. People can go through withdrawal with a doctor’s help, or they can go through withdrawal without a plan. Going through withdrawal without a plan is called “going cold turkey.”

The Problem

People can become addicted to opioids if they get them from a doctor with a prescription. They can also become addicted if they get them from someone who is not a doctor. It is against the law and dangerous to take opioids without a prescription. Sometimes people start taking illegal drugs when they cannot get prescription pills. Pills made on the street, heroin, and fentanyl are all examples of illegal drugs. Some opioids can be injected with a needle or syringe. Heroin and fentanyl are examples of injectable drugs. When people share needles and syringes, they can cause serious infections and can spread HIV and Hepatitis C. People who take opioids illegally are at high risk of an overdose. An overdose is when someone stops breathing because of opioids. Taking opioids with alcohol and other medicines also puts people at a higher risk of overdosing. These medications are called benzodiazepines and include Valium, Xanax, and Klonopin.

What is an overdose?

An overdose is when someone stops breathing because of opioids. Taking opioids with alcohol and other medicines also puts people at a higher risk of overdosing. Certain medicines, called benzodiazepines, are especially dangerous. Some examples of benzodiazepines are Valium, Xanax, and Klonopin.

What Are the Signs of Opioid Overdose?

A person who uses opioids and has one or more of these symptoms may be overdosing: •Passes out or becomes unconscious • Breathes very slowly or stops breathing • Cannot talk even when they are awake • Has a very pale, grey (ashen), or damp face or skin • Their fingernails and lips turn blue or purple • Their body is limp • Does not feel pain–they do not move when you pinch their ear or under their arm, or rub their breastbone, or rub the space between their nose and upper lip. • Has a heartbeat or pulse that is slow, not regular, or is hard to feel • Makes choking sounds, or a gurgling noise • Throws up

bottom of page